I was in the hospital over the week end for GI bleeding. They don't think it's from the Imuran, but from the combo of meds that I have been taking for the past few years. Also, could be Lupus complications. Anyone have this before? They think the meds have caused a gastric ulcer. They tried to admit me but I fought that one off. I see a GI surgeon on Tuesday. I am sure they will scope me. Please let me know if anyone had these problems from Lupus or meds. (I am trying to make myself feel better because my Dad had colon cancer). My CT showed dilated bowel loops, which could be from clots. OH CALGON!!! (I need some input, VEE! )
Hi, Leslie. Gee, so sorry you have had such a frightful episode of bleeding. Man, there is nothing like unexplained bleeding to strike fear in one's heart, so I hope the reason is found asap. Somehow, knowing why helps. How did you know you were having a GI bleed? Were you in pain or spitting up blood?
I haven't read anything about this from others, but before I began taking medications, I was bleeding, only it wasn't the upper GI, but lower GI (colon, rectum). Blood in the toilet and you know it's not your period. Talk about scared out of my mind. Had a colonoscopy, they found nothing, all they could say was some generic inflammation was causing it. (Nobody would say the word lupus to me at this point, but of course, that's what it was.) I also had a lot of mucus coming out, very similar to the thick mucus that you cough up when you have a bad cold, at the same time I had the blood. Since I began my meds, I haven't had this anymore.
Yeah, you can probably look forward to being scoped. The circulatory and inflammatory problems that some people have with lupus can affect the GI and the bowels just as well as the other parts of the body. Whether it is your medications or lupus complications, I hope you get this resolved soon. Here's to your peace of mind.
Thanks so much. I have had repeated episodes of lower GI bleeding since Friday. I have noticed a few other minor times over a few months, but never pursued it. But, never like this. It definitely scared me and still does. I am afraid to eat. I have a lot of abdominal pain, which is nothing new to me. I started with epigastric and abdominal pain late summer they think from a combo of Arava, Prednisone, Aspirin, Plaquenil, Motrin, etc, etc...
I canot wait to go to the surgeon tomorrow. Like you said, I need to know why and to fix it. I hope it's something inflammatory like yours. That made me feel better!
Hi, Leslie. I just got back home... My sister's neighbor, who has RA, had a bleeding episode a few years back. It was attributed to a combo of drugs, of which she took more than were recommended, alas (steroids plus a WHOLE LOT of OTC's). She's not had a recurrence, luckily. My sister rushed her to the ER, a scary hairy trip with for both...
... which, of course, may have NOTHING to do at all with what's causing this for you.. Leslie, I really do hope that you start a thorough investigation tomorrow and that you don't quit until you have a hold on this. Got my fingers crossed for you! Please check in when you can, OK? Always, Vee (P.S. I've passed blood but before any Dx and any meds, OTC or otherwise. Major tests, multiple times---no cause found, and no bleeding for many years. Go figure, huh? Still, you gotta try!)
Met with the GI surgeon today, I am getting a colonoscopy and EGD on Monday or sooner. If anything worsens, I will call him right away. He said that it is very unlikely cancer. He thinks that it is from the meds or Lupus alone. He said there are many inflammatory bowel diseases, ulcers, etc. that Lupus patients get. We don't know until we scope! I am just eating applesauce, etc until the big day. For some reason, this incident really made me question my mortality. Even after all the other multiple gifts Lupus has blessed me with! This really scared me...I hope this is the last of the new Lupus symptoms for awhile.
Hi, Leslie. Good to see your post. I found the prep for GI tests worse than the tests themselves---but both prep & tests are easier today than in past years. (I took hubby last year for his post-50 exam, and boy had things changed.) All things considered, it's less than one day of your life. I hope you just breeze right through to "good" answers. All my best, Vee
I have both Lupus & RA, I just got out of the hospital with a bout of lower GI bleed. I had a colonoscopy, & it showed colitis. The Gastro Dr. thought it was my meds, humira, methotrexate, & daypro, but after a few biopsy's he ruled that out. He just explained that colitis is your immune system attacking itself in the GI tract (imagine that). Just another complication. I wish you the best of luck & GOD bless.
Thanks for the info. I can't believe that you just had that, too. I am pretty certain that it is from the Lupus and RA = colitis. I am still bleeding, but not quite as heavy now. I have been bleeding (vag) on and off for awhile and I was blessed enough to start that again today. I know I am in a really bad flare - not taking my meds for a week now due to the bleeding. I am under so much stress all of a sudden. My cousin was killed in a helicopter crash last Saturday in southern California. We can't go out there because of my health. I can't even fly because I am off the aspirin. Then my Mom was admitted to the hospital last night for a bowel impaction and possible obstruction. And, yes there's more, my Dad is having a stress test tomorrow for cardiac clearance to have his knee operated on next week. He is bone on bone and they think he has ankylosing spondylosis.
I truly do not know where to move next, I guess I have to put my worries in higher ups hands.
Thank you so much for telling me about your experience. I can handle colitis but not much more. I bet I will start back on the Imuran.
Had the colonoscopy and EGD on Monday. I was clean! I either had inflammation from Lupus or it was the Lupus meds - showed irritation. He doesn't know why the small bowel loops were dilated, but wants me to follow up if I have any more nausea or GI symptoms. The Carafate has done wonders for me and I will continue with that.
I also had the pelvic ultrasound done on Tuesday. Showed a functional cyst rt ovary and lt free fluid, 2 lt echogenic foci (?) with shadowing. Have no idea what this means. I got a copy of my results from medical records before my doc saw it. I guess this could explain the vag bleeding and it wasn't the Imuran. My theumy had wante me to start back on the Imuran because it treats Lupus, RA and colitis. I did feel good GI-wise when I took it. I think that the bleeding was a coincidence.
Well, I have no idea what the ultrasound results mean - internet took me to all the ovarian cancer sites. But, I will not jump to conclusions. A friend at work said that the echogenic foci just mean that they see something (mass) that doesn't belong there of unknown origin (they don't know either). They just know that it isn't a cyst on the left. I did find one site that found the foci on a lady were big clots in the ovary. She had vasculitis - sounds like that could be a possibility with the apls???
I see a gyn on March 23 - have not been in years!!! Anyone have similar problems?
p.s. They want to repeat the Ultrasound in 6 weeks or less.